Hail, Kit Carson
- When
- May 15, 4:00 PM MST
- Where
- Kit Carson County, 2 mi E of Seibert
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.300, -102.850
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 12:30 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT THU MAY 15 2003 FORECAST CONCERNS ARE RAINFALL AMOUNTS OVER THE NEXT 18-24 HOURS AS A STRONG STORM SYSTEM MAKES ITS WAY INTO THE CENTRAL PLAINS. WATER VAPOR/RUC ANALYSIS SHOWING POTENT UPPER SYSTEM MOVING OVER THE ROCKIES AT MIDDAY. THIS SYSTEM WILL CONTINUE MOVING EAST OVERNIGHT AS A WARM FRONT MOVES INTO THE SOUTH AND SOUTHEAST PORTIONS OF THE FORECAST AREA. PREVIOUS FORECAST HAD POPS MAXED OUT AT 100 ACROSS ALL BUT THE EXTREME NORTH WHERE POPS WERE INCREASED FROM 40 TO 80 PERCENT FOR THE OVERNIGHT PERIOD. ETA IS NOW MORE IN LINE WITH GFS WITH TRACK OF UPPER SYSTEM AS SURFACE LOW WILL DEVELOP ACROSS THE OKLAHOMA PANHANDLE AREA ALLOWING MOIST EASTERLY FLOW ACROSS THE FORECAST AREA TONIGHT. PRECIPITABLE WATER VALUES WILL INCREASE INTO THE 1 TO 1.5 INCH RANGE OVERNIGHT AND THE CURRENT PLAN IS TO KEEP HEAVY RAIN WORDING FROM THE PREVIOUS FORECAST AS SYSTEM MOVES OVER THE AREA. FRIDAY..OVERCAST CONDITIONS AND LINGERING PRECIPITATION WILL KEEP HIGHS IN THE 60S. GFS/ETA CONTINUE TO BE IN GENERAL AGREEMENT. LIKELY POPS EARLY WITH A SLIGHT CHANCE IN THE NORTH AND WEST BY AFTERNOON. BY 00Z SATURDAY PRECIPITATION WILL BE DONE ACROSS THE AREA. FRIDAY NIGHT LEE TROUGH REDEVELOPS WITH WINDS SHIFTING TO THE SOUTHWEST LATE ACROSS THE CENTRAL AND WESTERN ZONES. SATURDAY AND SUNDAY...700 THETA-E AXIS PUSHES ACROSS THE AREA EARLY SUNDAY MORNING ALONG WITH THE LOW LEVEL JET. WILL KEEP THE MENTION OF THUNDER SATURDAY NIGHT/EARLY SUNDAY FOR THE KHLC AREA. DURING THE AFTERNOON 850/700 THETA-E AXIS SETS UP ACROSS THE FORECAST AREA WITH STABILITY PARAMETERS FAVORING STORMS MAINLY OVER THE WESTERN AND CENTRAL ZONES. WILL KEEP THE HIGHEST POPS IN THIS AREA WITH LOWER POPS ACROSS THE EASTERN ZONES. TEMPERATURES SHOULD WARM SIGNIFICANTLY BY SUNDAY AS THERMAL RIDGE BUILDS ACROSS THE AREA. ETA 850 TEMPERATURES SUPPORT HIGHS IN THE MID 80S ACROSS THE FORECAST AREA BEFORE A STRONG COLD FRONT APPROACHES LATE MONDAY. GFS CONTINUES TO TREND SLOWER WITH THIS FEATURE AND HAVE DECIDED TO DELAY COOLING TREND WITH FRONT TO ARRIVE AT OR SHORTLY AFTER 00Z TUESDAY. KEPT A CHANCE OF PRECIPITATION WITH BOUNDARY FROM 21Z MONDAY THROUGH 09Z TUESDAY...WITH THE REMAINDER OF THE FORECAST DRY. SURFACE HIGH PRESSURE WILL THEN BUILD INTO THE AREA KEEPING TEMPERATURES BELOW NORMAL THROUGH THURSDAY WITH A WARMING TREND INTO THE END OF THE FORECAST PERIODS. .GLD...NONE. MCGUIRE
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1010 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE 70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE INCHES. THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY CONDITIONS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/SR
COZ090>092-KSZ001>004-013>016-027>029-041-042-160100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 302 PM MDT THU MAY 15 2003 ...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)... THIS WATCH COVERS THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA KIT CARSON CHEYENNE AND THE FOLLOWING COUNTIES ACROSS NORTHWEST KANSAS... CHEYENNE RAWLINS DECATUR SHERMAN THOMAS SHERIDAN NORTON GRAHAM WALLACE LOGAN GOVE A TORNADO WATCH ALSO CONTINUES FOR GREELEY AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN OR NEAR THE WATCH AREA...NOW IS THE TIME TO CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED. JM/AK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 14 S WALLACE KS .75 INCH HAIL
05/15/03 WALLACE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 14 N SELKIRK KS .75 INCH HAIL
05/15/03 WICHITA REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MINGO KS .75 INCH HAIL
05/15/03 THOMAS REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM 5 N MINGO KS .75 INCH HAIL
05/15/03 THOMAS REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 1 E KANORADO KS .75 INCH HAIL
05/15/03 SHERMAN REPORTED BY PUBLIC.The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352288, 5352287.